How do drug overdoses happen?

Drug Addiction

Individuals who are struggling with excessive drug use may be at risk for drug overdose. The Centers for Disease Control reports that each year that more than 106,000 people die each year from drug overdose including prescription drug overdose and illicit drug overdoses and also include accidental overdose and suicide. So, how do drug overdoses happen?

What Causes a Drug Overdose?

Drug overdoses happen when an individual takes more than the prescribed amount of a drug issued by a physician. In the case of illicit drugs, an individual may overdose when they take more than their body can process at a time.

Another factor in drug overdose is tolerance. Individuals, who take drugs, either prescribed by a physician or illicit drugs taken recreationally, will develop a tolerance over time. For example an individual will take a certain drug to reach a level of euphoria. Habitually taking the drug over time may lead the individual to have to increase the dose of the drug in order to reach the same level of euphoria, largely due to a tolerance being developed. It is not uncommon for individuals to overdose trying to surpass their tolerance and reach the same level of euphoria.

Drug Overdose Symptoms

Drugs affect the body differently. During a drug overdose, the effects of the drug may be more extreme and significant. Side effects may become more intense and depending on the type of drugs used may create new side effects. Some individuals may experience a change in their body temperature; have an increased heart rate, and a change in blood pressure and experience breathing problems.

Other signs and symptoms of a drug overdose may induce drowsiness or sleeping, confusion and possible coma. If the individual vomits while they are unconscious, it may lead to them breathing vomit into their lungs and can cause death. In some cases the individual may experience cold and clammy skin or their skin may become hot and dry. Other symptoms may include chest pains, shortness of breath and shallow or rapid breathing. Some individuals have nausea and vomiting, diarrhea, severe abdominal pain or blood in their stool or vomit. A drug overdose can cause significant organ damage.

Help for Drug Users

In the case of a drug overdose, it is important that the individual seeks medical attention immediately. Most medical personnel recommend that you do not induce vomiting because there may be more damage from vomiting. If there are pill containers, it is a good idea to take the containers to be ready to tell the emergency room physician what the individual took.

Preventing Drug Overdose

The best way to prevent drug overdose is by not using drugs and not to take prescription drugs for any purpose other than the prescribed reason. Maintaining a healthy lifestyle can prevent drug overdose. Do not mix medications and do not take someone else’s medication. If you take medications, be aware of any tolerance building and discuss changes with your physician.